Alert archive / Utah / Winter Storm Watches in 2012

Winter Storm Watch 8, NWS Salt Lake City, UT

April 12, 2012

NWS Salt Lake City, UT issued this winter storm watch at Apr 12, 2012, 2:48 PM MDT. It took effect at Apr 13, 2012, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 12, 2012, 2:48 PM MDT (20:48 UTC)
In effect from
Apr 13, 2012, 12:00 PM MDT
Expired
Apr 13, 2012, 4:21 AM MDT
In force
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WWUS45 KSLC 122048
WSWSLC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 PM MDT THU APR 12 2012

...WINTER STORM WATCH CENTRAL AND SOUTHERN UTAH MOUNTAINS FRIDAY
AFTERNOON THROUGH SUNDAY MORNING...

.|A SERIES OF PACIFIC STORMS WILL MOVE THROUGH THE AREA WITH THE
STRONGEST IN THE SERIES EXPECTED TO BRING HEAVY SNOW TO THE
MOUNTAINS OF CENTRAL AND SOUTHERN UTAH FRIDAY AFTERNOON THROUGH
SUNDAY MORNING.

UTZ517-518-131030-
/O.NEW.KSLC.WS.A.0008.120413T1800Z-120415T1800Z/
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...COVE FORT...KOOSHAREM...FISH LAKE...
LOA...PANGUITCH...BRYCE CANYON
248 PM MDT THU APR 12 2012

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
WINTER STORM WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SUNDAY MORNING. 


* AFFECTED AREA: CENTRAL AND SOUTHERN UTAH MOUNTAINS

* SNOW ACCUMULATIONS: 10 TO 20 INCHES WITH LOCALLY HIGHER AMOUNTS

* TIMING: PERIODS OF SNOW WILL BECOME HEAVY FRIDAY AFTERNOON AND
  CONTINUE THROUGH SUNDAY MORNING

* SNOW LEVELS: NEAR 6000 FEET BUT WITH MOST ACCUMULATION ABOVE
  7500 FEET

* IMPACTS: TRAVEL THROUGH THE MOUNTAINS MAY BECOME IMPAIRED AT THE
  HIGHER ELEVATIONS


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR A MIXTURE OF
SIGNIFICANT SNOW...SLEET...FREEZING RAIN AND OR STRONG WINDS.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... 
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
2 follow-up statements
385 
WWUS45 KSLC 131020
WSWSLC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 AM MDT FRI APR 13 2012

...WINTER STORM WARNING FOR THE CENTRAL AND SOUTHERN UTAH
MOUNTAINS THIS AFTERNOON THROUGH SATURDAY NIGHT...

.A COLD UPPER LEVEL TROUGH ALONG THE WEST COAST THIS MORNING WILL
SETTLE INTO THE SOUTHERN GREAT BASIN THIS EVENING...THEN SLOWLY
MOVE EAST THROUGH NORTHERN ARIZONA OVER THE WEEKEND. WIDESPREAD
SNOW IS EXPECTED ACROSS THE HIGHER ELEVATIONS OF SOUTHERN AND
CENTRAL UTAH THROUGH SATURDAY NIGHT...WITH SNOW TAPERING OFF AS
THE STORM MOVES TO THE EATS OF THE AREA ON SUNDAY.


UTZ517-518-131800-
/O.UPG.KSLC.WS.A.0008.120413T1800Z-120415T1800Z/
/O.NEW.KSLC.WS.W.0008.120413T1800Z-120415T1200Z/
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...COVE FORT...KOOSHAREM...FISH LAKE...
LOA...PANGUITCH...BRYCE CANYON
420 AM MDT FRI APR 13 2012

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 AM MDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM
NOON TODAY TO 6 AM MDT SUNDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.


* AFFECTED AREA: THE SOUTHERN AND CENTRAL MOUNTAINS OF UTAH.

* SNOW ACCUMULATIONS: 15 TO 30 INCHES WITH LOCALLY GREATER AMOUNTS.

* TIMING: PERIODS OF SNOW WILL DEVELOP THIS AFTERNOON...THEN TURN
  HEAVY LATE TONIGHT THROUGH SATURDAY EVENING. WIDESPREAD
  ACCUMULATING SNOWS WILL CONTINUE LATE SATURDAY NIGHT...BUT
  DECREASE IN INTENSITY HEADING INTO SUNDAY MORNING. 

* IMPACTS: TRAVEL THROUGH THE MOUNTAINS MAY BECOME IMPAIRED DUE TO
  RAPID ACCUMULATIONS OF SNOW OF ROAD SURFACES AT THE HIGHER
  ELEVATIONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT ACCUMULATIONS OF SNOW ARE
EXPECTED OR OCCURRING. DRIVING CONDITIONS MAY BE HAZARDOUS. USE
CAUTION. KEEP A WINTER STORM SURVIVAL KIT IN YOUR VEHICLE IN CASE
OF AN EMERGENCY.

FOR WINTER ROAD CONDITIONS FROM THE UTAH DEPARTMENT OF
TRANSPORTATION
VISIT...HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... 
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX
377 
WWUS45 KSLC 131022 CCA
WSWSLC

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
421 AM MDT FRI APR 13 2012

...WINTER STORM WARNING FOR THE CENTRAL AND SOUTHERN UTAH
MOUNTAINS THIS AFTERNOON THROUGH SATURDAY NIGHT...

.A COLD UPPER LEVEL TROUGH ALONG THE WEST COAST THIS MORNING WILL
SETTLE INTO THE SOUTHERN GREAT BASIN THIS EVENING...THEN SLOWLY
MOVE EAST THROUGH NORTHERN ARIZONA OVER THE WEEKEND. WIDESPREAD
SNOW IS EXPECTED ACROSS THE HIGHER ELEVATIONS OF SOUTHERN AND
CENTRAL UTAH THROUGH SATURDAY NIGHT...WITH SNOW TAPERING OFF AS
THE STORM MOVES TO THE EAST OF THE AREA ON SUNDAY.


UTZ517-518-131815-
/O.UPG.KSLC.WS.A.0008.120413T1800Z-120415T1800Z/
/O.NEW.KSLC.WS.W.0008.120413T1800Z-120415T1200Z/
CENTRAL MOUNTAINS-SOUTHERN MOUNTAINS-
INCLUDING THE CITIES OF...COVE FORT...KOOSHAREM...FISH LAKE...
LOA...PANGUITCH...BRYCE CANYON
421 AM MDT FRI APR 13 2012

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 AM MDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM
NOON TODAY TO 6 AM MDT SUNDAY. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.


* AFFECTED AREA: THE SOUTHERN AND CENTRAL MOUNTAINS OF UTAH.

* SNOW ACCUMULATIONS: 15 TO 30 INCHES WITH LOCALLY GREATER AMOUNTS.

* TIMING: PERIODS OF SNOW WILL DEVELOP THIS AFTERNOON...THEN TURN
  HEAVY LATE TONIGHT THROUGH SATURDAY EVENING. WIDESPREAD
  ACCUMULATING SNOWS WILL CONTINUE LATE SATURDAY NIGHT...BUT
  DECREASE IN INTENSITY HEADING INTO SUNDAY MORNING. 

* IMPACTS: TRAVEL THROUGH THE MOUNTAINS MAY BECOME IMPAIRED DUE TO
  RAPID ACCUMULATIONS OF SNOW OF ROAD SURFACES AT THE HIGHER
  ELEVATIONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT ACCUMULATIONS OF SNOW ARE
EXPECTED OR OCCURRING. DRIVING CONDITIONS MAY BE HAZARDOUS. USE
CAUTION. KEEP A WINTER STORM SURVIVAL KIT IN YOUR VEHICLE IN CASE
OF AN EMERGENCY.

FOR WINTER ROAD CONDITIONS FROM THE UTAH DEPARTMENT OF
TRANSPORTATION
VISIT...HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... 
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm watch went out at Apr 12, 9:47 AM MDT, 5 hours 1 minute earlier.

Area forecast discussion, Apr 12, 9:47 AM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
947 AM MDT THU APR 12 2012

.SYNOPSIS...A BROAD PACIFIC TROUGH WILL REMAIN OVER THE AREA
THROUGH SUNDAY WITH A SERIES OF STORMS ROTATING THROUGH THE
REGION.

&&

.DISCUSSION...BIG PICTURE...FIRST IN A SERIES OF WAVES WENT THROUGH
YESTERDAY AFTERNOON AND OVERNIGHT. THE SECOND WAVE WILL MOVE
THROUGH THE FORECAST AREA TODAY. SHORT WAVE COMING ON SHORE IN CA
TODAY WILL CONTINUE UNSETTLED WEATHER FRIDAY. THE MAIN COLD POOL
ALOFT WILL MOVE THROUGH THE SOUTHERN GREAT BASIN SAT/SUN BRINGING
A MORE ORGANIZED STORM. AT THIS TIME IT APPEARS THE SAT/SUN EVENT
WILL BE FOCUSED ON S. UTAH.

TODAY...UPPER LEVEL WAVE JUST WEST OF THE UT/NV BORDER THIS
MORNING FORECAST TO MOVE EAST WITH THE TROUGH AXIS PASSING
THROUGH THE WASATCH FRONT AROUND 22Z AND EAST OF THE FORECAST AREA
BY 02Z. AT THE SURFACE A BOUNDARY CAN BE SEEN IN THE MESONET WINDS
STRETCHING FROM AROUND OGDEN TO DUGWAY AT 15Z. MSAS SLP ANALYSIS
INDICATES A TROUGH IN ABOUT THE SAME PLACE. BROAD AREA OF PRECIP
NORTH/WEST OF THIS BOUNDARY WITH EMBEDDED HEAVIER SHOWERS. 12Z NAM
CAPTURES THIS FEATURE AND MOVES IT EAST THROUGH THE DAY. EXPECT
PRECIP TO FILL IN OVER REMAINEDER OF WASATCH FRONT BY NOON AND
CONTINUE THROUGH MOST OF THE AFTERNOON. OVER SOUTHWEST UTAH SOME
CLEARING IN THE EXTREME SOUTHWEST THIS MORNING WITH CLOUDS AND
SHOWERS ELSEWHERE. EXPECT CONVECTION TO DEVELOP OVER AND NEAR
HIGHER TERRAIN WHERE EVER CLEARING RESULTS IN SOLAR HEATING.
AFTERNOON LIFTED INDEX VALUES SUGGEST SOME EMBEDDED THUNDERSTORMS
POSSIBLE OVER THE ENTIRE FORECAST AREA THIS AFTERNOON.

A BREAK IN THE ACTION EARLY THIS EVENING BUT SCATTERED PRECIP WILL
REDEVELOP TOWARDS MORNING NEAR THE UT/NV BORDER AND THEN SPREAD
EAST OVER THE FORECAST AREA DURING THE DAY WITH CONVECTION
BREAKING OUT IN THE AFTERNOON. PRECIP SHOULD NOT BE QUITE AS
ORGANIZED OR WIDESPREAD FRIDAY.

WILL BE WAITING ON 12Z EC/GFS BEFORE DECIDING HOW TO HANDLE
SAT/SUN EVENT. MAY NEED TO ISSUE WINTER STORM WATCH FOR SOUTHERN
MOUNTAINS AND HIGHER VALLEYS.

NO CHANGES TO CURRENT FORECASTS AT THIS TIME.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH
TO THE NORTHWEST BETWEEN 16Z AND 18Z. RAIN WILL CONTINUE ACROSS
NORTHERN UTAH THROUGH MUCH OF THE DAY...WITH MVFR CONDITIONS
POSSIBLE IN THE HEAVIER SHOWERS. THE RAIN IS EXPECTED TO TAPER OFF
BETWEEN 23Z TODAY AND 01Z FRIDAY...WITH CEILINGS LIKELY RAISING TO
7000FT OR ABOVE AT THAT TIME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...DUNN
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 12, 6:02 AM MDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 AM MDT THU APR 12 2012

UTZ001>016-019>021-517-518-WYZ021-131200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
602 AM MDT THU APR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VALLEY RAIN AND MOUNTAIN SNOW WILL CONTINUE ACROSS THE AREA THIS
MORNING...THEN GRADUALLY TAPER OFF DURING THE LATE AFTERNOON AND
EARLY EVENING.

ACCUMULATING SNOW IS EXPECTED ABOVE ABOUT 6500 FEET AND MAY
IMPACT TRAVEL OVER HIGH PASSES ACROSS THE NORTHERN AND CENTRAL
MOUNTAINS INCLUDING PARLEYS SUMMIT ON I-80...SOLDIER SUMMIT ON
ROUTE 6 AND DANIELS SUMMIT ON HIGHWAY 40.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD PRECIPITATION IS EXPECTED TO REDEVELOP ACROSS THE
OUTLOOK AREA FRIDAY AND CONTINUE THROUGH THE WEEKEND. SIGNIFICANT
SNOW ACCUMULATION IS POSSIBLE IN THE MOUNTAINS AND A FEW OF THE
HIGHER VALLEYS...ESPECIALLY ACROSS CENTRAL AND SOUTHERN UTAH.

DRIER CONDITIONS WITH A WARMING TREND WILL DEVELOP FOR NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Winter Storm Watches in Utah, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.